Alert archive / Maine / Beach Hazards Statements in 2023
Beach Hazards Statement 8, NWS Gray, ME
NWS Gray, ME issued this beach hazards statement at May 28, 2023, 3:12 AM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at May 28, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 28, 2023, 3:12 AM EDT (07:12 UTC)
- In effect from
- May 28, 2023, 8:00 AM EDT
- Expired
- May 28, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Gray, ME
Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH
The radar
The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 7.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2620 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
688 WHUS41 KGYX 280712 CFWGYX Coastal Hazard Message National Weather Service Gray ME 312 AM EDT Sun May 28 2023 MEZ023>028-NHZ014-290000- /O.NEW.KGYX.BH.S.0008.230528T1200Z-230529T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 312 AM EDT Sun May 28 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Warm air temperatures in the 80s may cause people to underestimate the dangers of the cold water temperatures, which are currently only in the upper 40s to mid 50s. * WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, Coastal Rockingham County. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...According to the US Coast Guard, when the water temperatures are below 50 degrees, the chance of immediate incapacitation due to cold shock is extremely high. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. All boaters and paddlers are highly encouraged to contact the U.S. Coast Guard Auxiliary or U.S. Power Squadrons at www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel check. This is a convenient, no consequence way to ensure your vessel is outfitted with all required safety equipment. Additionally, please label your paddlecraft with your contact information (IF FOUND Sticker) in the event it is found adrift on the water. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 28, 1:20 AM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 28, 1:20 AM EDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Gray ME 120 AM EDT Sun May 28 2023 .SYNOPSIS... Sunny and warm conditions will continue through tomorrow before temperatures cool closer to normal on Memorial Day behind a backdoor cold front. Cool temperature will continue on Tuesday as high pressure moves over the Gulf of Maine before temperatures moderate to well above average during the middle to end of next week. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... 115am Update...A mild night underway with temps across the region still in the upper 40s to mid 50s. With calm winds, should start to see temps fall off a bit further before sunrise. Will be looking at winds primarily Sunday, with temperature forecast set to remain fairly close to prev forecast. 1032 PM Update... Have updated the grids to make minor adjustments to the near term portion of the forecast. The gradual warming trend continues late this evening with readings still holding in the mid 50s to mid 60s 02Z. Warmest temperatures are located over southernmost New Hampshire as well as the coastline as the sea breeze ended after sunset. With clear skies, light winds and low dew points over the region, we will drop into the 40s in most places overnight prior to our warm day tomorrow. Prev Disc... High pressure remains in control over the region as a whole, with an axis extending east-southeast from the Great Lakes all the way into the Atlantic... while upstream rex- blocking from the ridge and low pressure over Maritime Canada continue deep northwesterly flow aloft. Mostly clear skies in the dry airmass will once again promote radiational cooling tonight where winds can go calm... though the PGF will be a little tighter than last night, which suggests decoupling won't be as prevalent as last night. Dew points today in the 30s and 40s are a good starting point for low temperatures, with valleys going calm tonight cooling to or below that mark... while less favored areas will see limited cooling to the 50s. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/... A thermal axis squeezes into New England, rolling in from deep upstream ridging on Sunday as the upstream rex-block breaks down. This will result in what will likely be the hottest day of the year thus far with widespread high temperatures in the 80s to near 90. This reflects a forecast near the top of the statistical envelope... with increasing confidence due to mostly sunny skies, dry conditions, steady off- or along-shore flow, and a weak inversion at the top of the mixed layer all pointing to a very strong mixing day. Given such low dew points however relief can be easily obtained in the shade or in the water (life jacket please!). I do expect the immediate coast to work in a sea breeze due to the building heat over land, however flow looks to be strong enough to really limit the inroads it's able to make... likely not even making it to KPWM. An upper level low over Maritime Canada will meanwhile deflect a shortwave trough south through the Gulf of Saint Lawrence on Sunday, which will push a cold front southward through New England Sunday night. While the front itself will bring some could and perhaps a few very light rain showers to the north, the primary impact will be turning winds to northerly, and then northeasterly by daybreak Monday. Mixing with the front prevents strong decoupling from occurring, although CAA into the mountains will still cool temperatures well overnight. Lows thus range from around 60 in the southern interior to the mid-40s toward the north. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Overview: High pressure will remain in control over New England through much of next week as Rex blocking continues. Temperatures will generally be above average through the period. Other than a few possible scattered showers towards the middle and end of the week, no wetting rains are expected. Impacts: A lack in wetting rains may result in additional areas of abnormally dry conditions. Forecast Details: Cooler temperatures will prevail on Monday behind a backdoor cold front from a passing shortwave trough, but they will only cool to near seasonable levels. The coolest readings will be towards the Mid-Coast due to developing onshore flow with readings only into the lower 60s while southwestern NH still warms into the lower to middle 70s. Skies will be partly to mostly sunny, resulting in very pleasant weather conditions for outdoor activities. Clear skies combined with lowering winds on Monday night may allow for a few hours of good radiational cooling conditions to develop. Therefore, some patchy frost cannot be completely ruled out across some sheltered northern valleys with lows ranging from the mid-upper 30s across the north to the 40s elsewhere. Surface high pressure and mid-level ridging will remain in control on Tuesday with mainly sunny skies. Onshore flow due to the sfc high moving a little to our east will keep coastal communities into the 60s while the interior warms well into the 70s to near 80 degrees. Clear skies will prevail on Tuesday night but dew points will be higher, limiting lows to the upper 40s to low 50s. Well above average temperatures are then likely on both Wednesday and Thursday as 850mb temperatures climb to around +17C with 925mb temperatures around +24C. This will equate to high temperatures into the lower to middle 80s across the area away from the immediate coast with some potential for a few readings into the lower 90s, especially across south-central interior NH and western ME. A cold front then looks to cross late Thursday or Thursday night, bringing our best chance for a few scattered showers. && .AVIATION /05Z SUNDAY THROUGH THURSDAY/... Short Term...VFR prevails through tomorrow with calm or light and variable winds overnight. A slightly breezier westerly flow (except more southwesterly along the coast) around 10 kts on Sunday is expected to keep the sea breeze at or off shore with little if any impact to terminals. A front dropping through the region Sunday night will shift winds to a northerly, and then northeasterly, direction by sunrise Monday. Long Term...VFR conditions expected through Thursday. There is a low end chance for scattered -SHRA late Thursday but forecast confidence is low at this range. NE flow is expected on Monday before weaker flow prevails, allowing for the opportunity of daily sea breezes. && .MARINE... Short Term...High pressure south of the waters continues along- shore flow out of the southwest through tonight, and strengthens to 20-25 kts later in the day Sunday allowing seas to build to 3-5 ft. A cold front drops south through the Gulf of Maine from the north Sunday night, which may see a few 25+ kt gusts as winds turn northerly and then northeasterly. Long Term...Winds and seas to remain below SCA criteria as high pressure builds over the waters. Late morning and afternoon sea breezes are likely most days next week other than Monday. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR TERM...Casey/Cornwell SHORT TERM...Casey LONG TERM...Tubbs
Hazardous weather outlook, May 27, 10:29 PM EDT, 4 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 1029 PM EDT Sat May 27 2023 MEZ023>028-NHZ014-290230- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Coastal Rockingham- 1029 PM EDT Sat May 27 2023 This Hazardous Weather Outlook is for south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Warm air temperatures in the 70s may cause people to underestimate the dangers of the cold water temperatures, which are currently only in the upper 40s to mid 50s. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-012>014-018>022-033-NHZ001>013-015-290230- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Western And Central Hillsborough- 1029 PM EDT Sat May 27 2023 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-290230- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 1029 PM EDT Sat May 27 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:12 AM EDT | Small Craft Advisory | GYX | 12 hr |
Nearby
Beach Hazards Statements in Maine, 2023Beach Hazards Statements in New Hampshire, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.